Hail, Will
- When
- April 22, 8:27 PM CST
- Where
- Will County, 0.52 mi E of (1c5) Bolingbrook Clow Airport
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -88.120
Scattered thunderstorms moved across parts of northern Illinois during the evening of April 22nd producing small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northern Illinois during the evening of April 22nd producing small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 22, 5:49 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
649 PM CDT Mon Apr 22 2019
.MESOSCALE DISCUSSION...
633 PM CDT
Clusters of storms moving across the Chicago metro area have been
on a sharp downward trend on satellite, radar, and lightning
trends since 6 pm. These still should have lightning as a threat
into the heart of Chicago, and here at the WFO we saw some
impressive cloud-to-ground strikes.
This activity appeared to develop on the leading edge of a 55 kt
mid-level jet rounding the mid-level wave noted in the below
discussion. There is continued forcing behind these, however the
atmosphere appears somewhat worked over in a small area on
satellite and analyzed soundings. So there may be an approximate 2
hour gap or so in thunderstorm potential for locations before the
next potential of storms (the current Mississippi River area
activity). North of I-88, regenerating scattered showers may
continue with not much of a break. As for the Mississippi River
arc of storms, would expect this to at least hold its own through
9 pm or so into north central Illinois, before a gradual downward
trend, assisted by the upper level wave inching away and the low-
level jet veering more eastward. This expected evolution is
consistent with the SPC Marginal Risk. If this were to pan out,
the chance of storms would re-increase into Chicago after 10 pm -
midnight.
MTF
&&
.SHORT TERM...
315 PM CDT
Through Tuesday...
Main concern is the isolated risk for strong to severe storms
through early evening across portions of northwest, north central
and perhaps far northern Illinois through early evening. SPC made
no changes to the Day 1 level 1/Marginal Risk, which appears
reasonable. Temperatures in threat area have warmed into the
upper 70s to near/around 80, though amidst dew points only in the
lower to mid 50s. 18z DVN RAOB shows the advertised environment
with steep low and mid-level lapse rates and effective deep layer
shear of 40+ knots. However, the dew points only being in the 50s
continue to enable the base of the EML around 850 mb to keep cap
to surface based convection in place. DVN office has issued a
few warnings for severe hail for the cluster near the Quad Cities
around and shortly after 3pm CDT. General environment will remain
through shortly after sunset and expectation is for increasing
ascent from approaching short-wave trough and mid-level speed max
around 50 kt to erode the capping in place.
Will continue to monitor lead clusters near QCA as they track
northeast into the late afternoon for strong/severe risk.
Anticipating that further increase in coverage of convection
(scattered to numerous thunderstorms) will be during the early
evening hours with the approach of surface cold front trailing
from low pressure passing just to our north. Prior to nocturnal
stabilization of the boundary layer, steep low and mid-level
lapse rate and 35-45 kt of effective shear combo will support an
isolated strong to severe thunderstorm capable of hail and/or
damaging wind gusts in the marginal risk area. Threat should
minimize with eastern extent beyond sunset and it remains
uncertain the coverage of thunderstorms as area of convection
moves into immediate Chicago area during the mid to late evening.
Forcing lifting northeast of the area and increasing CIN should
greatly reduce coverage of any showers with cold frontal passage
to isolated after midnight into early Tuesday. Lowest levels will
remain sufficiently mixed for southwest gusts to 30-35 mph through
late evening ahead of the cold front. After a mild evening
outside of convection, temps will cool to primarily 50s by early
Tuesday behind the cold front.
On Tuesday, winds will turn north-northwesterly area wide, and
then northeasterly lakeside due to lake influence. Visible
satellite and observational data shows a fairly large area of
stratus behind the system cold front that will move in late
tonight into Tuesday morning. High pressure and dry advection from
the north will then erode the low clouds from north to south
Tuesday afternoon. Cooler air mass and clouds through portion of
peak heating will limit high temps to the lower to perhaps mid
60s inland on Tuesday, with only low-mid 50s near Lake Michigan.
It's possible a few spots on immediate shore stay in upper 40s.
Castro
&&
.LONG TERM...
Tuesday Night through Monday...
230 PM...High pressure will build across the Great Lakes region
Tuesday night and slowly shift east on Wednesday. The frontal
boundary that pushes through the area Tuesday will stall south of
the cwa Tuesday night into Wednesday but the ecmwf rides a weak
low along this front which brings showers back into the area by
Wednesday morning. Will trend toward the drier nam/gfs and keep
the forecast dry but this time period will need to be monitored
for possible addition of pops. A cold front will then move across
the area Thursday with another chance of showers and
thunderstorms. Temps may rebound into the 70s on Thursday ahead of
the cold front. Models differ on the track of the next system for
Saturday but this system should bring another chance of precip to
the area Saturday/Saturday evening. cms
&&
.AVIATION...
For the 00Z TAFs...
Concerns include:
- Ongoing clusters of SHRA and embedded TSRA and potential for
another round of SHRA or TSRA later this evening
- Lower CIGs later tonight into Tuesday, with potential for a
period of higher end IFR CIGs.
- Gusty south-southwest winds shifting to northwest then northerly
later tonight into Tuesday morning, then northeast near lake.
Weakening cluster of SHRA/TSRA over the Chicago metro will produce
occasional lightning through about 0030, followed by a lull. Next
round is out near the MS River and this should bring on station TS
to RFD but extent of TS coverage farther east is uncertain/low
confidence. Had added in VCTS for later evening round and did not
change that with 00z TAFs. Cold front will then shift across the
area after midnight, shifting winds to northwesterly, with low
CIGs spreading in behind frontal passage. Lower MVFR CIGs are
expected, with a period of IFR possible until 13-15z Tuesday. Will
reassess this for the next AMD. Lower CIGs will erode from the
north during the afternoon, with clearing skies behind it.
Close to due northerly winds are likely by mid Tuesday morning,
followed by a shift to northeast at ORD/MDW/GYY. Timing of this
shift may need to be moved up a bit with later updates. Speeds
should be around 10 kt behind the lake induced shift to northeast
Tuesday afternoon, then diminishing by sunset and likely becoming
variable Tuesday evening as high pressure moves overhead.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
until 3 AM Tuesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
327 PM CDT Mon Apr 22 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
327 PM CDT Mon Apr 22 2019 /427 PM EDT Mon Apr 22 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited damaging wind risk...up to 60 mph.
Elevated Fire weather Risk.
DISCUSSION...
Thunderstorms are expected to increase in coverage through the
early evening hours into portions of northwest and north central
Illinois. This activity should then spread east through the mid to
late evening hours, likely weakening with time. Through a bit
after sunset, the strongest thunderstorms could become severe,
with an isolated risk for large hail and or damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thursday...
Limited Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through early evening in northwest
and north central Illinois.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east and northeast at 35 to 45 mph.
LMZ740>745-232030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
327 PM CDT Mon Apr 22 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Saturday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
RC
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville Il 435 PM CDT MON APR 22 2019 ILZ008-010-222215- Ogle IL-Lee IL- 435 PM CDT MON APR 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLE AND NORTHEASTERN LEE COUNTIES UNTIL 515 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near Amboy, or 7 miles northeast of Walton, moving northeast at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Rochelle, Hillcrest, Franklin Grove, Ashton, Paw Paw, Creston, Lee, Compton, Steward and West Brooklyn. Including the following interstates... I-39 between mile markers 81 and 105. I-88 between mile markers 62 and 82. This includes...Lee County Fairgrounds. LAT...LON 4188 8935 4205 8894 4168 8894 4168 8929 TIME...MOT...LOC 2135Z 246DEG 33KT 4178 8932 Kluber
Special Weather Statement National Weather Service Chicago/Romeoville Il 444 PM CDT MON APR 22 2019 ILZ010-222230- Lee IL- 444 PM CDT MON APR 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE COUNTY UNTIL 530 PM CDT... At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near Deer Grove, or 15 miles south of Rock Falls, moving east at 40 mph. Dime size hail will be possible with this storm. Locations impacted include... Walton and Amboy. This includes...Lee County Fairgrounds. LAT...LON 4167 8963 4179 8931 4159 8924 4159 8963 TIME...MOT...LOC 2144Z 250DEG 34KT 4156 8970 Kluber
Special Weather Statement National Weather Service Chicago/Romeoville Il 509 PM CDT MON APR 22 2019 ILZ011-222300- De Kalb IL- 509 PM CDT MON APR 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB COUNTY UNTIL 600 PM CDT... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Paw Paw, moving east at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Shabbona, Cortland, Hinckley, Waterman, and Lee. Including the following interstate... I-88 between mile markers 93 and 101. LAT...LON 4185 8894 4194 8860 4168 8860 4168 8894 TIME...MOT...LOC 2208Z 259DEG 29KT 4176 8898 Kluber
Special Weather Statement
National Weather Service Chicago/Romeoville Il
532 PM CDT MON APR 22 2019
ILZ010-222300-
Lee IL-
532 PM CDT MON APR 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE COUNTY UNTIL 600
PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mendota, moving east at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Paw Paw, Lee, Compton and West Brooklyn.
Including the following interstate...
I-39 between mile markers 78 and 89.
LAT...LON 4172 8920 4182 8894 4163 8894 4163 8917
4162 8917 4162 8920
TIME...MOT...LOC 2232Z 258DEG 32KT 4167 8916
KluberSpecial Weather Statement National Weather Service Chicago/Romeoville Il 859 PM CDT MON APR 22 2019 ILZ012-013-020-022-230230- Kane IL-DuPage IL-Will IL-Kendall IL- 859 PM CDT MON APR 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR KENDALL...NORTHWESTERN WILL... SOUTHEASTERN KANE AND WESTERN DUPAGE COUNTIES UNTIL 930 PM CDT... At 857 PM CDT, Doppler radar was tracking a cluster of storms over Kendall County and far southern Kane County, moving northeast at 50 mph. Dime size hail will be possible with these storms. Locations impacted include... Aurora, Naperville, Bolingbrook, Wheaton, Downers Grove, Lombard, Carol Stream, Romeoville, Plainfield, Addison, Oswego, Glen Ellyn, West Chicago, Batavia, Lockport, Lisle, Yorkville, Lemont and Little Rock. Including the following interstates... I-55 between mile markers 255 and 269. I-88 between mile markers 114 and 132. I-355 between mile markers 10 and 30. This includes...Aurora University, Benedictine University, College of DuPage, DuPage County Fairgrounds, Fermilab, IL Math and Science Academy, Lewis University, Morton Arboretum, Wheaton College, and North Central College. LAT...LON 4194 8803 4154 8802 4154 8859 4172 8860 TIME...MOT...LOC 0157Z 242DEG 42KT 4165 8838 Kluber
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
912 PM CDT MON APR 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 3 W MONTGOMERY 41.72N 88.40W
04/22/2019 E0.70 INCH KANE IL PUBLIC
MULTIPLE REPORTS OF HALF INCH TO DIME SIZED
HAIL NEAR BRISTOL AND MONTGOMERY.
0845 PM HAIL RUTLAND 40.98N 89.04W
04/22/2019 M0.50 INCH LA SALLE IL PUBLIC
&&
KLUBERThe Chicago radar (KLOT), 11 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818833.